MAUDE Adverse Event Report: CONMED CORPORATION 1/4 INCH X 6 FOOT SUCTION TUBING

CONMED CORPORATION 1/4 INCH X 6 FOOT SUCTION TUBING
Catalog Number 0037860
Medical Device Problem Code Unsealed Device Packaging (1444)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conmed corporation received six (6) "unopened" packages containing the 1/4" x 6' suction tubing for evaluation.Visual examination of the returned packages found all six (6) packages with full seal disruptions occurring in the final manufacturing seals.In all of the returned packages, there is evidence that the device, suction tubing, was sealed within the sterile seal of the package.In those areas adhesive transfer to the poly material showing that a full seal existed is missing due to the product obstructing the seal.The devices were transferred to packaging engineering for evaluation and testing.Only two (2) of these devices were confirmed that the seal failed the dye leak test on (b)(6) 2016.This lot was manufactured on 21-dec-2015.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.In these instances, preliminary investigation revealed that the most probable cause of the seal disruptions appeared to be related to the device being within the sterile seal area during the final manufacturing sealing process.Of the lot containing (b)(4) units, there has only been one (1) other similar complaint received.A two (2) year review of product history for this device family showed a total of (b)(4) complaints involving (b)(4) devices including this complaint regarding insufficient heat seals, with (b)(4) devices confirmed and (b)(4) devices still pending evaluation.During this same two (2) year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this reported failure mode (b)(4) percent.The reported packaging anomalies were obvious to the distributor and therefore prompted the return of the devices for evaluation and replacement.To date, there have been no serious injuries or death related to this reported problem.Nonetheless, to prevent future recurrences, an investigation, capa (b)(4), has been opened to address this issue.As with all medical devices, examination of packaging occurs multiple times prior to use (shipping/receiving, distribution, storage and prior to use).In addition, good clinical practice would include examination and verification of the product and its original packaging to ensure both are intact.If the product and its packaging have been opened/damaged or altered, do not use the product and contact the manufacturer immediately.
 
Event or Problem Description
The distributor in (b)(4) reported that during receiving and inspection of incoming products, six (6) packages containing one (1) each 1/4" x 6' suction tubing were discovered with "insufficient heat seal." in this instance, there was no patient involvement with this reported problem, as the packaging anomaly was discovered during inspection at the distributor facility prior to distribution to an end-user.

Brand Name
1/4 INCH X 6 FOOT SUCTION TUBING
Common Device Name
SUCTION TUBING
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6192092
Report Number3007216334-2016-00158
Device Sequence Number993813
Product Code BYY
UDI-Device Identifier00653405000627
UDI-Public(01)00653405000627
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P/A EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 12/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date12/19/2020
Device Catalogue Number0037860
Device Lot Number201512215
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2016
Initial Report FDA Received Date12/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1